ASN's Mission

ASN leads the fight to prevent, treat, and cure kidney diseases throughout the world by educating health professionals and scientists, advancing research and innovation, communicating new knowledge, and advocating for the highest quality care for patients.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: PO1207

Baclofen Pump Causing Electroencephalography Seizures

Session Information

Category: Trainee Case Report

  • 701 Dialysis: Hemodialysis and Frequent Dialysis

Authors

  • Yadav, Niraj K., University of Utah Health, Salt Lake City, Utah, United States
  • Kottey, Janame J., University of Utah Health, Salt Lake City, Utah, United States
  • Abraham, Josephine, University of Utah Health, Salt Lake City, Utah, United States
Introduction

Baclofen is a centrally acting muscle relaxant that inhibits monosynaptic and polysynaptic reflexes at the spinal cord level resulting in relief of muscle spasticity. Baclofen is commonly used orally and intrathecally. We present the case of a patient on intrathecal baclofen through a pump presenting with respiratory failure and seizures.

Case Description

A 59 year old male with Atrial fibrillation, right MCA stroke and resultant left hemiparesis was under treatment with intrathecal baclofen through a pump. He underwent fluoroscopy guided pump refill and was found unresponsive later that night. EMS was called and he was intubated en route to the ED. He was hypotensive with recorded blood pressures 48/26-84/45 mm Hg. He had two seizures in ED and received IV lorazepam. Initial labs showed lactate 11.9 mmol/l , PCO2 80 mm hg , pH 6.9 and creatinine 2.0 mg/dl. Urine was positive for opiates and benzodiazepines. CT head did not show acute changes and was consistent with previously seen right cerebral encephalomalacia. He received intravenous fluids and creatinine improved to 0.9 mg/dl with resolving oliguria. Electroencephalography(EEG) was concerning for status epilepticus and he was transferred to our center for further management. Baclofen level was 0.13 mcg/ml. The acute encephalopathy, status epilepticus and respiratory failure were attributed to baclofen toxicity and nephrology was consulted for emergent dialysis. He underwent a 4 hour hemodialysis session using a Nipro 17H filter and maximum blood flow with dialysate flow at 600 ml/min. A post hemodialysis baclofen level was undetectable. Continuous EEG on the day after the hemodialysis session had improved.

Discussion

Role of hemodialysis in life threatening baclofen toxicity in a patient with AKI and improved renal function is not well described. Baclofen is small molecule with a molecular weight of 213g/mol that is primarily excreted unchanged by the kidneys with an apparent volume of distribution of 59 liters and is 30 percent protein bound. A single hemodialysis session may be adequate to clear baclofen in patients without advanced CKD. It is pertinent to recognize baclofen as possible cause of encephalopathy and seizures and consider hemodialysis in severe cases.